Winter Weather, Parmer
- When
- April 5, 4:00 AM CST to April 6, 12:00 AM CST
- Where
- Parmer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong storm system combined with a cold front creating a late season heavy snow event across the extreme southern Texas Panhandle into portions of the South Plains and Rolling Plains. A storm system moved southeastward out of the four corners region on the fifth along with a cold front early in the day.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong storm system combined with a cold front creating a late season heavy snow event across the extreme southern Texas Panhandle into portions of the South Plains and Rolling Plains. A storm system moved southeastward out of the four corners region on the fifth along with a cold front early in the day. Increasing northerly winds allowed for temperatures to continually fall through the daytime hours. Initially, precipitation began as rain but changed over to snow as surface temperatures cooled. The TROWAL region of this system remained over the extreme southern Texas Panhandle which allowed precipitation to persist all day before tapering off late on the fifth.
Snowfall reports from NWS cooperative weather observers are listed below:
12.0 inches at Silverton (Briscoe County),|11.0 inches at Vigo Park (Swisher County),|7.0 inches at Kress (Swisher County),|6.5 inches at Plainview (Hale County),|6.5 inches at Hale Center (Hale County),|6.0 inches at Caprock Canyons State Park (Briscoe County),|5.6 inches at Turkey (Hall County),|5.0 inches at Lockney (Floyd County),|4.0 inches at Matador (Motley County),|4.0 inches at Tulia (Swisher County),|3.5 inches at Abernathy (Hale County),|3.3 inches at Friona (Parmer County),|2.7 inches at Shallowater (Lubbock County),|2.5 inches at Morton (Cochran County),|2.1 inches at Dimmitt (Castro County),|2.0 inches at Floydada (Floyd County),|2.0 inches at Flomot (Motley County),|2.0 inches at Floydada 9SE (Floyd County),|2.0 inches at Tell (Childress County),|1.5 inches at Lubbock International Airport (Lubbock County),|1.5 inches at Muleshoe (Bailey County),|1.2 inches at Levelland (Hockley County), and|1.0 inch at Roaring Springs (Motley County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 5, 2:03 AM CST, 1 hour 57 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lubbock TX 303 AM CDT Sat Apr 5 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... - Winter storm with several inches of wet snow is expected today and this evening for portions of the Caprock. - Colder, blustery and wet today for all of the area. - Quiet weather returns on Sunday with temperatures rising well above normal by the middle of next week. && .SHORT TERM... (Today and tonight) Issued at 228 AM CDT Sat Apr 5 2025 A deep upper trough moving slowly southeastward will bring an influx of Pacific moisture out ahead of it which will overspread our entire region today. Increasing northerly winds will allow for temperatures to continually fall through the daytime hours. While there may be brief breaks in the action this morning, precipitation will be steady and increase in intensity this afternoon. Rain will change to snow from northwest to southeast as aforementioned temperatures fall. Areas in heavier precipitation may transition faster with the resultant surrounding cooler air. Based on current observations in the Panhandle, snow is also expected to begin falling while temperatures remain slightly above freezing. Total amounts will depend on several factors. The snow growth layer is generally seen on forecast soundings to be between 500-600 mb. Higher winds immediately below that level and extending downward to the surface would break up any larger flakes. Moreover, surface temperatures remaining near freezing will also inhibit significant dendritic growth. However PVA downstream of the trough axis will yield decent omegas/forcing. That all said, SLRs of 10:1 may be hard to achieve, with anywhere from 5-8:1 more reasonable. However, as mentioned if QPF overperforms, amounts would be higher than forecast. Totals of 3 to 5 inches are generally expected for the far SW Panhandle and northern/western South Plains, tapering off to the south and east with areas off the eastern Caprock expected to remain as all rain. Nonetheless, impacts will be the same with aforementioned gusty northerly winds leading to blowing snow and possible visibility reductions. Travel will be hazardous, particularly during the afternoon and early evening hours. Temperatures tonight will fall into the 20s and any liquid on roadway will remain frozen. && .LONG TERM... (Sunday through Friday) Issued at 228 AM CDT Sat Apr 5 2025 Quiet weather is expected tomorrow through the end of the week. The upper low bringing today's rain/snow will be to our east late tomorrow morning while northerly upper flow taking its place. While tomorrow will be warmer than today thanks to sunny skies, it will still be on the cool side with highs only reaching into the 50s. Temps will warm into the 70s Tuesday as upper ridging moves overhead followed by the 80s on Wednesday. A brief, weak cold front is progged to cool temps by a few degrees Thursday. The front will be countered by upper ridging building across the Rockies. The axis of the upper ridge will be just to our west by the end of the week and will warm temps to near 90 area wide by the weekend. && .AVIATION... (06Z TAFS) Issued at 1216 AM CDT Sat Apr 5 2025 IFR CIG/VIS is expected to persist at all sites through much of the TAF period. Conditions may drop to LIFR at KPVW and KLBB by this afternoon in snow and blowing snow. Breezy NW winds gusting up to 35 kts are possible at all sites before diminishing later this evening. && .LUB WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 1 AM CDT Sunday for TXZ021>024- 027>029-033-034. Winter Weather Advisory from 7 AM this morning to 1 AM CDT Sunday for TXZ025-026-030>032-035>037-039>042. && SHORT TERM...19 LONG TERM....51 AVIATION...19
Hazardous Weather Outlook National Weather Service Lubbock TX 304 AM CDT Sat Apr 5 2025 TXZ021>044-060815- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 304 AM CDT Sat Apr 5 2025 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Rain will transition to moderate to occasionally heavy snow Today across the Caprock. Temperatures will cool to near or below freezing throughout the day allowing snow to accumulate first on grass and elevated surfaces, and then eventually roadways. Travel will likely become hazardous at times on Saturday and Saturday evening. A Winter Storm Warning is in effect for all of the far southwest Texas Panhandle and northern and western South Plains until 1 AM Sunday. Surrounding the warning is a Winter Weather Advisory that runs from 7 AM today until 1 AM Sunday. Areas in the warning are likely to see to 4 inches of snow with locally higher amounts, while locations in the advisory can expect 1 to 3 inches with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Widespread freezing temperatures are expected Sunday morning. Low temperatures will fall into the middle teens to lower 20s across most of the Caprock and into the Rolling Plains, leading to icy conditions on roadways, sidewalks, overpasses, and other elevated surfaces. Travel will become dangerous. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
7 winter weather, 6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241822, 1241824, 1241814, 1241828, 1237393, 1241810, 1241818, 1241830, 1241819, 1241812, 1237399, 1237400, 1237394.